Heavy Snow, Door
- When
- April 19, 2:00 PM CST to 8:00 PM CST
- Where
- Door forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.838, -87.358 (the zone’s center; the record gives no point)
A fast morning area of low pressure brought copious amounts of moisture into the state. Very heavy snow, falling at 2 inches per hour at times, was accompanied by lightning and thunder.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
A fast morning area of low pressure brought copious amounts of moisture into the state. Very heavy snow, falling at 2 inches per hour at times, was accompanied by lightning and thunder. Six to ten inches of snow fell across central and east central Wisconsin, much of it six hours.
The highest snowfall totals included 10.1 inches at Green Bay (Brown Co.), 9.5 inches at Casco (Kewaunee Co.), 9.4 inches at Appleton (Outagamie Co.), 7.2 inches at Poy Sippi (Waushara Co.), 7.0 inches at New London (Waupaca Co.), 6.9 inches at New Holstein (Calumet Co.), 6.5 inches at Francis Creek (Manitowoc Co.), 6.4 inches at Oshkosh (Winnebago Co.) and Amherst (Portage Co.) and 6.0 inches at Forestville (Door Co.) and Wisconsin Rapids (Wood Co.).
The 10.1 inches of snow that fell in Green Bay set a record for the greatest daily snowfall so late in the season. It also increased the seasonal total to 92.6 inches, the third highest since record keeping began in Green Bay in the 1880's.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 19, 1:59 PM CST, 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 259 PM CDT TUE APR 19 2011 .SHORT TERM...TONIGHT AND WEDNESDAY. LATEST RUC ANALYSIS AND SATELLITE/RADAR IMAGERY SHOW SURFACE LOW PRESSURE MOVING INTO CENTRAL MISSOURI AND A WARM FRONT EXTENDING OVER THE OHIO VALLEY. LARGE AREA OF UPPER DIVERGENCE AND AREA OF 700-600MB FGEN IS CONTRIBUTING TO A FAIRLY BEEFY AREA OF MODERATE TO HEAVY SNOW OVER CENTRAL AND EAST CENTRAL THIS AFTERNOON. THIS BAND OF HEAVY PRECIPITATION HAS BEEN BACK BUILDING INTO CENTRAL IOWA OVER THE PAST FEW HOURS. WET BULB TEMPERATURES HAVE COOLED AS THE HEAVY SNOW HAS WORKED INTO THE SOUTHERN FOX VALLEY...YIELD ACCUMULATIONS ON GRASSY SURFACES...THOUGH WEB CAMS INDICATE VERY LITTLE ACCUMULATIONS ON ROAD SURFACES SO FAR. AS THE LOW PRESSURE MOVES INTO THE NORTHERN OHIO VALLEY AND SOUTH-CENTRAL GREAT LAKES TONIGHT...SNOW ACCUMULATIONS AND HEADLINES ARE THE MAIN FORECAST CONCERN. TONIGHT...AREA OF LOW PRESSURE WILL MOVE ALONG THE STALLED BAROCLINIC ZONE OVER CENTRAL ILLINOIS/INDIANA TO LAKE ERIE BY 12Z WED. NORTH OF THIS LOW TRACK...SHORTWAVE TROUGH OVER THE CENTRAL PLAINS WILL TRACK NE OVER THE WESTERN GREAT LAKES...WHICH WILL HELP GENERATE MID-LEVEL FGEN AND UPPER DIVERGENCE AHEAD OF THIS FEATURE. LATEST RADAR IMAGERY SUGGESTS AREA OF WARNING CRITERIA SNOW MAY BE A LITTLE NARROWER THAN CURRENTLY FORECAST...THOUGH THERE IS ENOUGH CONVECTIVE LOOKING SIGNATURES OVER SOUTHERN WISCONSIN THAN MAY CONGEAL AGAIN OVER THE SOUTHERN FOX VALLEY LATE THIS AFTERNOON INTO THE EVENING. BEST CROSS-HAIR SIGNATURE AND LARGE-SCALE ASCENT WILL OCCUR THIS EVENING...THEN MOVE TO THE EAST DURING THE LATE EVENING AND OVERNIGHT HOURS. MEANWHILE ACROSS THE NORTH-CENTRAL WISCONSIN...DRY AIR AS SHOWN BY DEWPOINTS IN THE MIDDLE TEENS HAVE PREVENTED PRECIP FROM REACHING NORTH OF ROUTE 29 SO FAR THIS AFTERNOON. IT WILL TAKE AWHILE TO OVERCOME THIS DRY AIR...BUT RADAR UPSTREAM OVER SE MN SUGGESTS N-C WISCONSIN WILL STILL RECEIVE SOME SNOW. WITH THE SNOW MOST LIKELY NOT ARRIVING UNTIL THIS EVENING...CAN SEE A 2-4 INCH SWATH FROM ONEIDA/LINCOLN TO FLORENCE/NORTHERN MARINETTE COUNTIES. AS A RESULT AND WITH COORDINATION FROM SURROUNDING OFFICES...WILL DOWNGRADE HEADLINES TO AN ADVISORY FOR LINCOLN/LANGLADE/NORTHERN MARINETTE. STILL SEE POTENTIAL FOR AMOUNTS GREATER THAN 5 INCHES IN THE REMAINING WARNING AREA...WHICH IN COMBINATION WITH STRENGTHENING NE WINDS...COULD STILL MEET WARNING CRITERIA. EXTRAPOLATING RADAR WITH A BLEND OF SOME VERY SHORT RANGE MODELS WOULD PUT THE HEAVIEST SWATH OF SNOW FROM ABOUT WISCONSIN RAPIDS AND WAUTOMA TO GREEN BAY AND STURGEON BAY WHERE WILL GO WITH 6-8 INCHES. ROADWAYS WILL STILL SEE LESS THAN GRASSY SURFACES...BUT DO EXPECT ROADWAYS TO BEGIN ACCUMULATING LATE THIS AFTERNOON OR EARLY THIS EVENING...CLOSER TO SUNSET. WEDNESDAY...ALTHOUGH THE MAIN FORCING WILL MOVE TO THE EASTERN GREAT LAKES...SHORTWAVE TROUGH OVER THE NORTHERN PLAINS WILL MOVE ACROSS THE WESTERN GREAT LAKES DURING THE MORNING...WITH PLENTY OF LINGERING LOW LEVEL MOISTURE HANGING AROUND THROUGH THE DAY. SOME MID AND UPPER LEVEL MOISTURE WILL MOVE FROM WEST TO EAST ACROSS THE FORECAST AREA WITHIN THE UPPER TROUGH...WHICH WILL LEAD TO OCCASIONAL LIGHT SNOW IN THE MORNING. SOME RAIN MAY MIX IN THE AFTERNOON AWAY FROM THE HIGHER TERRAIN AS THE ABOVE FREEZING BL LAYER GROWS TO ABOUT 1.5KFT. ANY ADDITIONAL ACCUMS WILL BE MAINLY CONFINED TO THE MORNING WHEN TEMPERATURES ARE NEAR OR BELOW FREEZING. NORTHEAST TO NORTH WINDS WILL ALSO BE DIMINISHING IN THE MORNING. .LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY. FLAT FLOW PATTERN TO BECOME MORE AMPLIFIED BY EARLY NEXT WEEK. THE DEGREE OF AMPLIFICATION REMAINS IN CONTENTION THOUGH. IN THE MEANTIME DEALING WITH WAVES MOVING THROUGH FLOW WITH NOT A LOT OF CONSISTENCY BETWEEN MODELS AND MODEL RUNS. MOST HAVE HIGHLIGHTED FRI FOR NEXT CHANCE OF PRECIPITATION. HAVE FOLLOWED BLEND OF NAM AND EUROPEON WHICH INDICATE TWO WAVES TO MOVE THROUGH FRI INTO SAT. INITIAL SYSTEM PASSES MAINLY TO THE SOUTH. SECOND MAINLY NORTH FRI NIGHT. MODEL SOUNDINGS CONTINUE TO INDICATE MAINLY DEALING WITH RAIN. WILL NOT MAKE ANY BIG CHANGES TO CURRENT POPS WITH LOW CONFIDENCE IN FINAL SOLUTIONS. BY SUN...EUROPEAN CONTINUES TREND TO DEEPEN TROUGH OVER THE WEST...PUMPING HEIGHTS TO NEAR 570 OVER WI MON AFTN. GFS ENSEMBLE NOT AS AMPLIFIED...AND NOT SHOWING SIG AMOUNT OF SPREAD BETWEEN MEMBERS SAME PERIOD. WILL LEAN TOWARDS ENSEMBLE FORECAST AND TEMPER WARM-UP A BIT...WITH 60S MON AND TUE. && .AVIATION...SWATH OF MODERATE TO HEAVY SNOW WILL IMPACT CENTRAL AND NORTHEAST WISCONSIN THIS AFTERNOON THROUGH THIS EVENING AS LOW PRESSURE TRACKS ACROSS THE CENTRAL MISSISSIPPI VALLEY. ATW/GRB WILL BE THE MOST IMPACTED WITH VLIFR VSBYS AND LIFR CIGS...BUT AUW/CWA WILL ALSO SEE THEIR VSBY AND CIGS FALL TO POSSIBLY LIFR TERRITORY. IMPROVING CONDITIONS WILL BE ARRIVING LATE THIS EVENING AND INTO THE OVERNIGHT HOURS AS THE SNOW MOVES OUT. SOME IFR CIGS WILL REMAIN PRESENT OVER THE CENTRAL AND EAST-CENTRAL TAF SITES THOUGH VSBYS WILL IMPROVE. CONDITIONS TO LIKELY STAY MVFR TOMORROW WITH OCCASIONAL LIGHT SNOW SHOWERS AND FLURRIES. RHI WILL RECEIVE A GLANCING BLOW WITH MAINLY MVFR CIGS/VSBYS. && .MARINE...FORECASTED INCREASING SURFACE WINDS BY TONIGHT EASILY SUPPORT SCA CONDITIONS...AND GALE CRITERIA MAY BE MET AS WELL. BEST CHANCE OF GALES WILL ARRIVE MID-EVENING THROUGH THE OVERNIGHT HOURS. LATEST GUIDANCE SUPPORTS FLIRTING WITH GALES OVER THIS TIME. WILL HANG WITH SMALL CRAFT CONDITIONS. && .GRB WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL 7 AM CDT WEDNESDAY FOR WIZ020>022-030- 031-035>040-045-048>050-073-074. WINTER WEATHER ADVISORY UNTIL 7 AM CDT WEDNESDAY FOR WIZ010>013- 018-019. && MPC/TE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1046 AM CDT TUE APR 19 2011 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-201600- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 1046 AM CDT TUE APR 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT HAZARDOUS TRAVEL CONDITIONS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO TONIGHT AS A LATE WINTER STORM SYSTEM TRACKS OVER THE REGION. CONFIDENCE IS GROWING THAT PRECIPITATION TYPE WILL REMAIN ALL SNOW...WHICH BETWEEN 5 TO 8 INCHES OF TOTAL SNOWFALL IS ANTICIPATED BY WEDNESDAY MORNING. SNOW AMOUNTS WILL VARY DEPENDING ON HOW MUCH OF THE SNOW MELTS WITH CONTACT WITH THE GROUND. PLEASE SEE THE LATEST WINTER WEATHER HEADLINES FOR MORE INFORMATION. IF YOU HAVE TRAVEL PLANS TODAY AND TONIGHT...BE SURE TO MONITOR LATER FORECASTS FOR UPDATED INFORMATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HAZARDOUS TRAVEL CONDITIONS WILL CONTINUE INTO WEDNESDAY AS LIGHT SNOW LINGERS OVER THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS TO THE NATIONAL WEATHER SERVICE IN GREEN BAY. LMZ521-522-541>543-201600- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 1046 AM CDT TUE APR 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...THIS AFTERNOON AND TONIGHT CONDITIONS HAZARDOUS TO SMALL CRAFT WILL DEVELOP TODAY AND CONTINUE INTO TONIGHT. A SHORT PERIOD OF NORTHEAST GALES IS POSSIBLE FROM THIS EVENING INTO THE EARLY OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CONDITIONS HAZARDOUS TO SMALL CRAFT WILL LINGER INTO WEDNESDAY. MPC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1227 PM CDT TUE APR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1226 PM SNOW WAUTOMA 44.06N 89.28W
04/19/2011 M0.8 INCH WAUSHARA WI PUBLIC
MDT SNOW FALLING.
&&
SACPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
104 PM CDT TUE APR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0102 PM HEAVY SNOW KING 44.33N 89.13W
04/19/2011 M1.0 INCH WAUPACA WI TRAINED SPOTTER
MAINLY ON GRASSY SURFACES. STARTING TO STICK TO ROADS.
&&
TERIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
214 PM CDT TUE APR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM SNOW 4 NE WAUTOMA 44.10N 89.22W
04/19/2011 M2.1 INCH WAUSHARA WI TRAINED SPOTTER
&&The national radar mosaic for the moment the first event began.
11 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297454, 297455, 297456, 297457, 297459, 297460, 297461, 297462, 297463, 297464, 297466.